Has anyone had any spontaneous bruises on their fingers?

And if so, what anticoagulant do you take?

A couple of months after I started taking warfarin I noticed a painful blue spot on the middle of one finger. It was hot and angry and soon spread into a purple bruise. Next day it was bigger and had spread but wasn't as painful and had cooled down. It spread out and disappeared after a couple of days.

I had two more and went to A and E with the third which didn't move me forwards, just took up a whole Saturday morning. I had been anxious that these weren't cropping up elsewhere, like my brain.

Have had a fourth one recently and searching online tells me these are Achenbach's syndrome. Happily, it is a finger and toe thing. I don't think it is necessarily connected with warfarin.

Last edited by

6 Replies

  • Yes, I have had that sort of thing and am on Warfarin. I have put the cause down to unusual pressure on fingers when doing odd jobs around the home. Sometimes the bruising has been quite spectacular but goes in a couple of days. It doesn't concern me much. Sandra,

  • Oh good, Sandra, thanks, glad I'm not alone on that one either. Can't account for mine occurring. The thing that is odd is that they get so hot and painful so quickly and then it subsides. Yes, it goes very quickly.

  • Yes, I also have that problem and I am on Warfarin. I put it down to pressure on the fingers as well. Had a particularly bad index finger the last three days, all swollen and very hot, but it is subsiding now. I am not worried about it as it happens quite regularly and soon goes.

    If you are worried, speak to the Clinic nurse next time you have your INR test.

    All the best and stay well.


  • Thanks, Di. INR clinic nurse was not concerned when I mentioned it and nor am I particularly - now I know it is a finger and toe thing.

  • I've had my fingers turn blue when I've put too much pressure on them. For instance if I grip something too tightly then my middle finger can go blue and slightly puffy. This can also happen if I carry something heavy with a narrow handle. Initially I was a bit worried but it doesn't hurt and it goes in a day or two. I'm within INR range so it's not that. I think it's just due to the pressure rupturing some small blood vessels which cause some superficial bleeding just like bruising.


  • So you have a proper explanation for the bruise, which is better than having them just occur. Yes, they go very quickly. I was if anything under INR for the first three. I am not sure they are connected in any way with warfarin, but one has to be suspicious - never had them before.

You may also like...